I recently had an ovarian cyst develop and rupture and was wondering if it could be related to Tamoxifen. I had BC in July and started on Tamoxifen Oct 16 2007 after concluding radiation. I developed a cyst and it ruptured in early Dec. and I've never have a cyst (to my knowledge) prior to this event. My doctors OBGYN and Medical Oncologist both say Tamoxifen does not cause cysts but I have read many articles saying there is a high percentage and correlation of ovarian cysts in premenpausal women. It appears to be recent studies in the last few years.
Are my doctors just not keeping up with readings or are these journals on the internet not accurate? What is the Cleveland Clinics view on this topic. I am trying to decide whether I should stop taking Tamoxifen or not.
And if have seen good studies on the topic could you tell me where I can get that data to share with my doctors?
Dear under40pam: There have been several articles over the past decade that document the occurrence of benign functional ovarian cysts in women taking tamoxifen. These usually resolve when the tamoxifen is stopped. In general, there is no reason to remove such cysts unless they are symptomatic. The cysts have no particular significance in terms of your cancer therapy. It's actually not rare for a premenopausal woman who takes tamoxifen to have high estrogen levels: it's complicated, but basically by blocking estrogen receptors in various places, tamoxifen fools the brain into thinking the body needs more estrogen, so the pituitary gland sends messages to the ovaries to make more. If the cysts become frequent and symptomatic, it may be worth a discussion of ovarian ablation, at least temporarily.
Please forgive my memory if this is not correct, but wasn't your bc DCIS? Also, wasn't it very small? I ask because of my own circumstances and my discussions with my oncologist. He told me that there was a connection between Tamoxifen and ovarian cancer. I would think that something that caused cancer could also be responsible for cysts.
If that is the case, then why do you think some of the women on this site, consider having their ovaries removed? The conflicting opinions makes it very hard to make decisions. I find that I am always second guessing myself. Are you experiencing any other side effects from the tamoxifen?
In the beginning I got headaches, which I normally don't get any so I can attribute them to tamoxifen. I also got a breast infection which the doctor again says isn't tamoxifen related but what else could it be??? And now the ovarian cyst rupture. I am off it thru today until I get my ultrasound repeated to make sure it is gone, then I suppose they will tell me to start up again. Reluctantly I will try it again. I am kind of tired of ruining all these holidays lately though.
Did the oncologist give you any statistics about your chances of having a bc recurrence if you did not take tamoxifen? Are there are similar medications you could try? My percentage of benefit was so small, I decided not to take tamoxifen. I know that for many this drug is a life saver, but in other cases, the side effects are debilitating.
The reason for me wanting my ovaries out is because tamoxifen only stops some the of estrogen. After ovarain removal the only other thing to put out hormones would be the adrenal glands. And it puts out only a very little bit.
It is interesting to see somelse with headaches that is on tamoxifen. I have never had headaches before. I was beginning to think something else was wrong. I have also read about alot of women getting cyst.
I understand about ruining the holidays. I go for a mamo and biopsy on my left breast the 22nd. I found another lump Dec 6th.
Guess I'll have to wait out the holidays for the results.
Ziggy123 - The statistics I got was without Tamoxifen I had 7% reoccurence and with it was 4%. So the delta is small but anything to reduce it is worth a try.
Boninclyde - I thought I was crazy getting the headaches, glad to hear I'm not alone either. Both docs told me to resume the drug but I am sick of wrecking holidays so I am going to start up again Jan. 2. Sorry to hear about your new lump. I know it is hard to get tests back during the holidays. Keep us posted.
Yahoo! Just got back and all was clear. Even the calcifications on my mamo from July were gone and so was some of the previous fibrous tissue. There is some new fibrous stuff so I guess thats what I was feeling. I did not know that stuff would disappear or come and go. The doctor said it is the tamoxifen that made it go away. Wish it would make the extra tissue in my stomach disappear LOL. Anyway no more mamos till January 2008. Didn't want to do 1 year exactly. That would fall days before Christmas again so they added an extra week to make it January 2008. I tell you this is so hard. I did well till Tuesday when all my shopping was done. When I got home that night and there was nothing else to think about I just colasped in tears. I did not tell the girls cause I did not want to ruin their Christmas. They had been through enough. So now there is nothing to tell. My doctors are so great. They were so happy to give some good news for a change. I still may post the doctor here with a questions about that stuff disappearing. I knew it would keep it under control but to disappear wow. Only been on the tamoxifen for almost a month. Now if I can get rid of these headaches. But hay I am not going to complain. Enough babbling. What a great day. No more hanging onto that smelly toilet.
Over Christmas I read a book that highly recommends using natural progesterone cream before breast cancer surgery, and to prevent breast cancer if you're at high risk. The book says it's as good as tamoxifen without the side effects. Has anyone else heard of this before? The book says natural progesterone is highly underutilized because the drug companies can't make big bucks on it. The book is by Dr. John Lee and Dr. Jesse Hanley.
The book is very contraversial. Women with hormone positive breast cancers should absolutely not use the cream and I not not to sure women who's cancers are not hormone driven should use it either. I have not read his book. I only know what my doctor has discussed with me. The girls at breastcancer.org are very upset with the book and the doctor who wrote it trying to make money off us women that have cancer. Be very careful what you read. Thanks Montana girl for bringing this up.
It is impossible to know what to believe and what not to believe. I'm glad you had more info on this natural estrogen cream because I had planned to bring it up to my doctor at my next appointment. I tried searching on the internet and all the results seemed to refer back to the same two doctors. I never found anything new. I guess that should have been a clue that there was not agreement its use.
It's me! I am now back at work and doing really great! I still have some minor pains around the abdomen area, but think it is due to some nerves growing back or something. I went to the Oncologist that I am now seeing 2 to 3 times a year. He talked with me about taking Tamoxifen, but I told him about my reading the article about Evista and he told me that it is acceptable now for preventative reoccurance of BC, and that if that is what I would rather take then he would give me the prescription. I told him to wait until after I have my yearly physical with the mammogram on my other breast before I decide. Evista is what women take to prevent Osteoporosis. It has less side effects than the Tamoxifen. Have you heard about it?
I really hope things are going okay for you guys. Just trying to get back in the swing of things. My dad refused to have his surgery for the lump under his right arm and in his neck area. He is still battling CLL.
My son is having gallbladder surgery in the next couple of weeks. Crystalized Gallbladder!
Let me hear from you all
Other than a toothache I'm doing great. This time around I haven't even been stressed about waiting for a 6 month mammogram. Hooray! Sounds like your family still has plenty to deal with. I'm glad you're in good spirits.
I've been diagnosed with endometriosis and took birth control pills for three months to try to shrink or get rid of the ovarian cysts. However, this didn't work and my OB/GYN doctor suggests monthly injection of Lupron or Zoladex for six months (side effects-premenopausal symptoms, etc). Has anyone had similar experience and what worked for you? Also, would your recommend one medication over the other. I'm 29 y.o. and would like to get pregnant in the future. My doctor says that if this second course of treatment does not work then I would need to have surgery to remove the ovarian cysts. I just feel overwhelmed and scared.
Copyright 1994-2018MedHelp.All rights reserved. MedHelp is a division of Vitals Consumer Services, LLC.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.